Does anyone know how to prevent infants/toddlers from vomiting as a result of antibiotics?

(February 23, 2010)

It is fairly common for most toddlers to balk when given certain medications and antibiotics. If the child vomits right after the medicine has been given then just by looking at the vomit one will be able to tell if the medicine has been thrown up or not. If it has been thrown up, then a second dose can be given immediately. But if the toddler throws up again then a third dose should not be given. Re dosing too often can cause diarrhea and these might be the result of a reaction specific to a certain antibiotics.

There are ways in which this condition can be avoided. Try giving the toddler the medication on a spoon the way food is given. If this does not work some parents are advised to use a syringe. The dose can then be injected into the child’s mouth along the side of the cheek. This is a fairly common method used and proves to be quite successful.  Some medications can be mixed along with breast milk or with formula milk and then fed to the child. But this should only be done in little amounts as if the medication or antibiotics are added to a bottle full of milk and if the child refuses to drink the entire content of the bottle then he or she will not be getting the full stipulated dose. It is also advisable to check with the doctor or medical practitioner about mixing the medicine with food in case there is a reaction or if some of the benefits of the medicine are lost.

Some children may have intolerance to a certain antibiotic. Hence if a toddler vomits up twice then the parent needs to check back with the doctor and the will first have to ascertain if an intolerance is there and if so he will have to prescribe some alternate treatments or medication. Some children have intolerance to amoxicillin. The human body is unable to digest this antibiotic so it reacts by throwing up the medication. if a toddler has an intolerance to a certain antibiotic and is force fed it then the child may have other side effects. Some of the side effects include the child breaking out in a rash or getting excessive bouts of diarrhea or vomiting excessively. The child may also develop a fever. After the intake of any antibiotic medications the child should be given plenty of water and fluids.

Submitted by P T on February 23, 2010 at 10:25

ADVERTISEMENT
Sitemap
Pregnancy-Baby-Care © Copyright 2014. All Rights Reserved. Terms and Conditions for Usage of this Site
www.pregnancy-baby-care.com does not provide medical advice, diagnosis or treatment.
See additional information.